Virginia, 2003

Flash Flooding in Virginia, June 20, 2003

June 20, 2003 · NWS LWX · 2 events in 2 counties and zones

Showers and thunderstorms with heavy rainfall moved through for a second straight day on the 20th. In Fairfax County, the following roads were closed by flooding: Browns Mill Road, Swinks Mill Road, Hunter Mill Road at the intersection of Lawyers Road, Braeburn Road and Guinea Road at Rutherford Park, Lorton Road at the intersection of Route 1, Campbell Drive at the intersection of Franconia…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and thunderstorms with heavy rainfall moved through for a second straight day on the 20th. In Fairfax County, the following roads were closed by flooding: Browns Mill Road, Swinks Mill Road, Hunter Mill Road at the intersection of Lawyers Road, Braeburn Road and Guinea Road at Rutherford Park, Lorton Road at the intersection of Route 1, Campbell Drive at the intersection of Franconia Road, Old Courthouse Road, South Van Dorn Road under the Interstate 95 overpass, Cinderbed Road at the intersection of Newington Road, Route 1 at the intersection of Mt. Vernon Parkway, Burke Lake Road, and Walker Road at the intersection of Colvin Run Road. In Culpeper County, high water was reported in many low spots between Eggbornsville to the Orange County line. A small creek at a low water crossing on Route 628 overflowed onto the road. Other roads that were flooded by the heavy downpours included Route 685 (Chestnut Fork Road), Reva Road, Slate Mill road, Route 3 at Ellis Road, Route 614, Route 721 in the Rapidan area, Stevensburg Road, Coles Hall Road, Umberger Road, Berry Hill Road off Route 29, and Route 729 near Settletown Road. In addition, saturated soil allowed a tree to fall onto power lines on Alum Spring Church Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 20, 3:01 AM EST, 6 hours 29 minutes earlier.

Area forecast discussion, Jun 20, 3:01 AM EST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 AM EDT FRI JUN 20 2003

SHORT-TERM (TODAY-TONIGHT)

FRI...LATEST RDR IMAGERY SHOWS RAIN MOVING IN AGAIN INTO ERN WV ATTM
ASSOCIATED WITH STRONG LIFT AHEAD OF DEEPENING UPPER TROF. UPPER
TROF FCST TO CLOSED OFF THIS AFTERNOON AND TAKE INTO A SLIGHT
NEGATIVE TILT. CWA UNDER FVRBL UPPER LVL DIVERGENCE ASSOCIATED WITH
80+KT JET STREAK. ISSUED AN FFA FOR MOST OF THE AREA EXCEPT LOWER
SRN MD AS ONE TO ONE AND HALF INCHES OF RAIN COULD RESULT IN SOME
RUN OFF PROBLEMS GIVEN SATURATED SOILS ACROSS THE AREA. WENT WITH
CAT POPS TODAY GIVEN ABUNDANT MOISTURE AND STRONG MID-LVL DYNAMICS
AND UPPER DIFLUENT/DIVERGENT FLOW ALOFT. ALSO CUT DOWN IN TEMPS AS
CWA NOW NORTH OF SFC FRONT AND TEMPS NOT GOING ANYWHERE WITH RAIN
MOVING IN SHORTLY.

TONIGHT...CLOSED UPPER LOW FCST TO MOVE OVR THE SRN HALF OF THE CWA
TONIGHT AND EXIT THE AREA ON SAT. WILL KEEP LOW CHANCE POPS
ASSOCIATED WITH COOLING ALOFT/STEEPENING MID-LVL LAPSE RATES.

ROSA

LONG TERM...(SAT THROUGH THURSDAY)...
MODELS CONTINUE TO PROGGED UPPER LOW TO CLOSE OFF AND MOVE SLOWLY TO
THE EAST THROUGH SUNDAY. AS SUCH...HAVE RAISED POPS AND LOWERS TEMPS
A BIT SAT/SAT NIGHT BECAUSE OF THE SLOWER PROGRESSION OF THE SYSTEM.
SO CLOUDY/SHOWERY AND RELATIVELY COOL ON SATURDAY THEN SUNDAY BEING
THE TRANSITION DAY WITH THE BEGINNINGS OF A WARM AND DRIER PATTERN
FOR THE FIRST HALF OF NEXT WEEK. THEN A SCHC OF SHRAS/TSTMS RETURN
BY THURSDAY. ND

.LWX...
DC...FLASH FLOOD WATCH UNTIL 8PM FOR ZONE DCZ001.

MD...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014.

VA...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>054.

WV...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 20, 4:40 AM EST, 4 hours 50 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-201630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 AM EDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM TONIGHT FOR MOST OF THE
AREA EXCEPT LOWER SOUTHERN MARYLAND. RAIN WILL CONTINUE TO SPREAD
FROM WEST TO EAST THIS MORNING AND BECOME HEAVY AT TIMES ESPECIALLY
AROUND MIDDAY. GIVEN SATURATED SOILS ACROSS THE REGION ONE TO ONE
AND HALF INCHES OF RAIN COULD CAUSE SMALL STREAMS AND CREEKS TO
OVERFLOW. FLOOD WATCH MEANS FLOODING IS POSSIBLE BUT NOT IMMINENT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

ROSA

The radar

The Sterling radar (KLWX), 68 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Culpeper

When
June 20, 9:30 AM EST to 3:00 PM EST
Where
Culpeper County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

More than a dozen roads were flooded.

Flash Flood, Fairfax

When
June 20, 11:45 AM EST to 6:30 PM EST
Where
Fairfax County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

Eight roads were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370469, 5370470.